Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

AIDS-Related CancersAIDS-Related Cancers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Chemotherapy & CD4 rise
Nov 11, 2002

Dear Doc, thanks for your continued help with this forum. I am 14 months in remission from non-Hodgkins Lymphoma. What is very unusual is that I am resistant to all medications, except Agenerase, my viral load hovers around 20,000 but, since my chop treatment my cd4 has been on a continual rise. It is now up to 450 which it hasn't been in 15 years. Prior to chop my cd4 was at a pretty steady 180. Is it possible that chemo does something to the virus?

Response from Dr. Dezube

Although at first glance, it sounds bizarre that after chemotherapy, your CD4 cells rose so much, I have seen such things happen before. Why does this happen? Some possible explanations-- in some patients the thymus goes into overdrive after chemotherapy. The thymus is a small organ in the front part of the chest and is responsible for the CD4 cells. In fact, CD4 cells are also known as T cells; the "T" stands for thymus. This entity of the thymus going into high gear after chemotherapy can be seen on occasion in both HIV-positive and HIV-negative individuals. Another explanation for your particularly robust CD4 count may be related to the fact that you are much healthier now given that your cancer is in remission. It is conceivable that months before your lymphoma was diagnosed, you had a few lymphoma cells circulating around which prevented your CD4 count from being so robust. And lastly, chemotherapy can indeed kill the HIV virus. In any event, I am delighted to hear about your good health.


Previous
help me dr bruce
Next
wart removal and can not go to bath room

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement